21/02/2024
.

    Comb with strands of hair that fell out on top, representing the question of whether Ozempic causes hair loss

Comb with strands of hair that fell out on top, representing the question of whether Ozempic causes hair loss

Advertising

Does Ozempic cause hair loss? As demand and similar weight-loss drugs increase, users have taken to social media to share concern that the injectable may cause some troubling side effects.

Ozempic is one of the brand names for a diabetes drug called semaglutide, a drug that can help people with the condition manage their glucose levels and has the side effect of appetite suppression. It’s been around for years, but Ozempic has become a hot topic of conversation in recent months as a shortage of Wegovy (the approved weight loss drug’s sister brand) has led to Ozempic being prescribed off-label as a weight loss drug. of weight.

Advertising

After the FDA approved Ozempic for people with diabetes in the United States in 2017 and Canadian authorities approved its use the following year, Ozempic slowly started making inroads around the world. It has been available in the UK since 2019 with NICE recommending Wegovy for use on the NHS in March 2023. There is no sign that our fascination with the drug and the effects of Ozempic for weight loss is going anywhere.

However, as more people take weight loss drugs like Ozempic and Wegovy, there are more side effects being reported. “I’ve been on Ozempic since the end of September last year and recently (maybe a month or so) I’ve noticed my hair is shedding a lot, like every time I brush it my brush has a full [clump] of hair, or if I run my fingers over it a bunch of strands come straight out with the root! .

Of course, there are side effects that come with every drug out there and we know there can be many causes of hair loss in women, so what could really be going on? Whether you’re taking Ozempic, thinking about it, or interested in how prescription weight loss drugs work, this is what two doctors want you to know about the link between Ozempic and hair loss.

Does Ozempic cause hair loss?

Hair loss isn’t listed as a side effect of Ozempic on the prescriber’s information (PI), explains Dr. James Harris, an award-winning hair restoration specialist, but ultimately the data makes it hard to tell. “Since the PI for Ozempic does not list hair loss as an adverse reaction at all, it could be that there were actually no reported cases of hair loss, or that the number was so small that it fell short of the threshold for a reportable event,” He explains. “This could be the case, for example, if 1% of patients were on the placebo [no drug] had hair loss and 1% of patients treated with Ozempic had hair loss. There would be no way to distinguish whether or not the drug caused the hair loss.”

Wegovy is a slightly different story. In clinical trials for the drug, which is specifically prescribed for weight loss, 3% of patients reported hair loss side effects compared to 1% of patients in the placebo group. However, the prescribed dosage for Wegovy is higher than that for Ozempic, points out Dr. Harris, who is also the medical director of Restore Hair.

Advertising

“The higher dose could cause more hair loss and therefore could explain why it is listed as an adverse reaction for Wegovy and not for Ozempic,” she explains. “In other words, a slightly higher dose could explain a higher rate of this reaction.”

Box with Ozempic label on the front at a medical facility, front and center needle holder

Box with Ozempic label on the front at a medical facility, front and center needle holder

The link between weight loss and hair loss

There could be another reason why those taking Ozempic are reporting hair loss in this way. The purpose of both Ozempic and Wegovy’s off-label prescribing is to cause rapid weight loss, particularly in those who are classified as “obese” but in anyone who takes the drug. Substantial weight loss by any method, especially if done quickly, is a major stressor on the body. When the body experiences major stress like this, a condition called telogen effluvium can develop.

Telogen effluvium, according to a review by Dow University of Health Sciences, is a leading cause of hair loss (alopecia) in women and men apart from hereditary male and female pattern baldness. The condition causes hair follicles to switch from the anagen phase of the hair cycle, where they grow, to the telogen phase, which is the resting period that causes hair loss.

Apart from this, Ozempic and other similar drugs work to induce weight loss by suppressing your appetite. When our appetite is suppressed, we don’t eat as much. This diet change could lead to problems like a nutrient deficiency that could also contribute to hair loss, says Dr. Harris. “Lack of protein and some vitamin deficiencies that can accompany weight loss can also be associated with telogen effluvium or excessive hair loss,” she says.

For example, according to extensive research conducted by several institutions, including King Fahad General Hospital and Baylor College of Medicine, the key vitamins associated with hair growth and maintenance are vitamin A, B vitamins, vitamin C, vitamin D, vitamin E, iron, selenium and zinc, which we get mainly from food.

Not only that, explains Dr. Laura Purdy, a board-certified family medicine physician, some diet drugs like Ozempic and Wegovy change how the body processes hormones. “During my education, I came across reports of patients experiencing hair loss after taking weight-loss drugs,” she tells woman & home. “Hair loss can manifest itself in a number of ways, including thinning hair, patchy hair loss, or complete hair loss.”

Will the hair grow back?

If someone has experienced hair loss due to stress on the body, it is “usually reversible,” says Dr. Harris.

“Fortunately, when these deficiencies are corrected and there is less stress on the body, the process is usually reversible,” Dr. Harris explained to woman&home.

“Typically, in cases of telogen effluvium, hair grows back once the stress has been relieved, so once a person has stabilized their diet and is eating a balanced diet, in all likelihood hair will grow back.”

In all cases, anyone using Ozempic or a similar drug or thinking about using one should consult their doctor or an expert before making any changes. “It’s important to note that hair loss can have many causes, so it’s best to consult a healthcare professional for a proper diagnosis,” adds Dr. Purdy.

#Ozempic #hair #loss #Doctors #reveal #truth #drugs #side #effects

.

Leave a Reply

Your email address will not be published. Required fields are marked *

.
.